Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 302, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jul 20, 2018, 10:06 PM CDT for Coahoma County, Quitman County, Tunica County, Mississippi; Phillips County, Arkansas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2018, 10:06 PM CDT (03:06 UTC)
- Expired
- Jul 20, 2018, 10:28 PM CDT
- In force
- 22 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Phillips County, AR, Coahoma County, MS, Quitman County, MS, Tunica County, MS
The radar
The Memphis radar (KNQA), 122 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 6:22 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 3.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3694 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1760 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 407 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 28.4
The text
As transmitted.
634
WUUS54 KMEG 210306
SVRMEG
ARC107-MSC027-119-143-210345-
/O.NEW.KMEG.SV.W.0302.180721T0306Z-180721T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
1006 PM CDT FRI JUL 20 2018
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Northeastern Phillips County in eastern Arkansas...
Eastern Coahoma County in northwestern Mississippi...
Southwestern Tunica County in northwestern Mississippi...
Central Quitman County in northwestern Mississippi...
* Until 1045 PM CDT.
* At 1006 PM CDT, a severe thunderstorm was located near West Helena,
moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Clarksdale, Helena, West Helena, St Francis National Park, Marks,
Lambert, Jonestown, Friars Point, Belen, Dublin, Darling, Kings,
Lake View, Coahoma, Lyon, Lula, Falcon, Mattson, Rudyard and Moon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
A Tornado Watch remains in effect until 200 AM CDT for eastern
Arkansas...and northwestern Mississippi.
LAT...LON 3449 9087 3464 9064 3435 9020 3430 9019
3428 9015 3404 9049
TIME...MOT...LOC 0306Z 315DEG 30KT 3449 9071
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
127
WWUS54 KMEG 210328
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
1028 PM CDT FRI JUL 20 2018
ARC107-MSC027-119-143-210338-
/O.CAN.KMEG.SV.W.0302.000000T0000Z-180721T0345Z/
Phillips AR-Coahoma MS-Tunica MS-Quitman MS-
1028 PM CDT FRI JUL 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PHILLIPS...
EASTERN COAHOMA...SOUTHWESTERN TUNICA AND CENTRAL QUITMAN COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
A Tornado Watch remains in effect until 200 AM CDT for eastern
Arkansas...and northwestern Mississippi.
LAT...LON 3449 9087 3464 9064 3435 9020 3430 9019
3428 9015 3404 9049
TIME...MOT...LOC 0327Z 315DEG 30KT 3436 9055
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 8:58 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Jul 20, 8:58 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Memphis TN 858 PM CDT Fri Jul 20 2018 .UPDATE... Thunderstorms are starting to develop over Central Arkansas at this time. The NAM Nest showed this development on the 18Z run. This could be the start of the expected severe weather. Right now if these storms continue to evolve, best chances for severe storms may be along and south of I-40. Will leave forecast as is for now. KRM && .DISCUSSION... /issued 303 PM CDT Fri Jul 20 2018/ Skies are mostly sunny across much of the forecast area this afternoon with temperatures in the low to mid 90s. Current heat index values are close to 110 degrees in areas where the excessive heat warning is in effect. Currently, a cold front extends from northern Indiana into central Missouri. This cold front will continue to drop south tonight and move into the forecast area overnight. Additional thunderstorms are expected to develop ahead of the front tonight and move into the forecast area. Some of these thunderstorms could become severe with damaging winds as the main threat but large hail and isolated tornadoes can't be ruled out especially over northwest Tennessee. Temperatures will remain rather seasonable with lows Saturday morning in the low to mid 70s. The cold front will continue to move through the forecast area Saturday with scattered thunderstorms expected ahead of the front mainly over north Mississippi. Temperatures will be a little cooler with highs in the lower 90s. Heat index values will be lower on Saturday so no Heat Advisory should be needed. High pressure will briefly build into the region for Saturday night bringing dry weather and slightly cooler temperatures. An upper level disturbance will drop south into Middle Tennessee on Sunday with scattered thunderstorms possible over eastern sections of the forecast area for Sunday and Sunday night. Monday may see some scattered afternoon thunderstorms over eastern sections of the forecast area. Another cold front will approach the region on Tuesday and move into the forecast area on Wednesday. This will mean more thunderstorms both days. This front will die out across the forecast area on Thursday but another front will start to approach the region Thursday and next Friday so more thunderstorms are expected to form. ARS && .AVIATION... Expect SHRAs/TSRAs to develop in a very unstable atmosphere across the Mid-South as an upper level disturbance moves through in the strong NW flow aloft. Moved the timing for TSRAs up a couple of hours given the ongoing trends and latest HRRR run. Expect most of the activity to push south of the region by sunrise. Saturday looks VFR with gusty NW winds. SJM && && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Jul 20, 8:08 PM CDT, 1 hour 58 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 808 PM CDT Fri Jul 20 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-220315- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 808 PM CDT Fri Jul 20 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Tonight An outbreak of severe thunderstorms is expected tonight. There is a Moderate Risk for Severe Thunderstorms across northwest Tennessee, with an Enhanced Risk of Severe Thunderstorms across the remainder of the area. The potential will exist for very large hail, some golfball size or larger, damaging winds, and a few tornadoes. Please continue to monitor the weather through the night and be prepared to take cover if warnings are issued for your location. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed across the Mid-South tonight. KRM
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 9:37 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma, Tunica | 38 min |
| Jul 20, 10:22 PM CDT | Tornado Warning | MEG | Coahoma | 38 min |
| Jul 20, 11:06 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma | 39 min |
| Jul 20, 11:40 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma | 27 min |
| Jul 21, 1:12 AM CDT | Severe Thunderstorm Warning | MEG | Coahoma | 48 min |
| Jul 21, 1:55 AM CDT | Special Weather Statement | MEG | Coahoma | 50 min |
| Jul 21, 3:49 AM CDT | Severe Thunderstorm Warning | MEG | Coahoma | 41 min |
| Jul 21, 3:55 AM CDT | Special Weather Statement | MEG | Tunica | 35 min |
| Jul 20, 9:07 PM CDT | Severe Thunderstorm Warning | MEG | Lee, Phillips | 38 min |
| Jul 21, 1:09 AM CDT | Special Weather Statement | MEG | Phillips | 36 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Severe Thunderstorm Warnings in Arkansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.